Iowa, 2020Flood in Iowa, May 26 to 28, 2020
May 26 to 28, 2020 · NWS FSD · 1 event in 1 county or zone
97 inches near Spencer. Runoff resulted in minor flooding along the Ocheyedan River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall between May 23 and May 27 totaled 2.22 inches 3 miles west northwest of Everly and 1.97 inches near Spencer. Runoff resulted in minor flooding along the Ocheyedan River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 5:48 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, May 26, 5:48 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 PM CDT Tue May 26 2020
.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue May 26 2020
Vorticity maxima lifting northward out of southwestern Iowa has
assisted in developing convection across much of central Iowa at
mid- afternoon. Further northwest, light rain persists along I-29
and areas further east into Minnesota and Iowa. We'll be keeping a
close eye on an inverted trough beginning to form just southeast
of the forecast area. Latest observations support this trough
residing just east of Storm Lake, with model guidance indicating
this front may stall along the far eastern tier of counties by
mid-late afternoon. MLCAPE values east of this boundary may climb
up towards 1000 J/KG, with enhancement in 0-1 helicity along the
boundary. While shortwave energy will favor pushing convection
further more north and east during the afternoon, it's not
inconceivable to have a storm to two drift further west and
interact with this boundary. While the overall severe weather
risks remains on the lower end, the greatest threat would come
from a brief tornado and marginal hail. The greatest risk
timeframe would be from 3pm to 5pm.
Tonight: Most of the area remains dry tonight, outside of a narrow
corridor where lingering showers may persist along a Storm Lake
to Spencer line into the overnight hours. Light winds may lead to
minor fog development further west, but this may be tempered by
increasing cirrus.
Wednesday: Wednesday again should remain dry as the forecast area
remains stuck between in the weak flow between a stronger northern
stream jet over the Canadian border and the upper low across
Arkansas. Latest guidance continues to hint that weak surface
convergence will stay southeast of the forecast area and this should
keep any meaning shower chance out of the forecast area.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue May 26 2020
Thursday: More dominate northerly flow aloft will nudge southward
early Thursday morning. A few lingering showers may move into the
Missouri River valley Thursday morning but are expected to weaken
and diminish after daybreak. Temperatures Thursday will climb into
the lower 70s.
Friday: High pressure moving through the region, along with a
prevailing northwesterly flow at the low and mid-lvls will keep dry
conditions around for Friday. Temperatures remain in the 70s.
Saturday: GFS/EC both rather consistent on a subtle shortwave moving
southeast early Saturday morning. Warm advection induced by this
shortwave will produce showers and perhaps even isolated
thunderstorms through the Missouri River valley. Northerly winds
through the day will keep high temperatures on the cool side again,
with highs stuck in the 60s.
Sunday-Tuesday: Mid-lvl heights begin to rise quickly on Sunday and
into next week, which should signal a rise to above normal
temperatures for much of the region as we finish May and start June.
Confidence increased for this pattern shift, as no strong blocking
is expected to develop to prevent heights from rising further east
in the CONUS. Highs will rise into the 80s into the middle of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue May 26 2020
Cloud cover will slowly decrease from west to east over the next
24 hours. Although clouds will clear for areas west of I-29
overnight, fog is not expected to become a major issue because
areas that see clearing skies will also have a drier air mass in
place. Places that remain in the moist air mass east of I-29 will
retain thick low to mid-level clouds, which reduces radiational
cooling and prevents fog from becoming thick there as well. Light
northerly to northwesterly winds develop Wednesday morning and
continue throughout the day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, May 26, 3:36 AM CST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
436 AM CDT Tue May 26 2020
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-270945-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
436 AM CDT Tue May 26 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Patchy fog is possible through mid-late morning. Widespread fog is
not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ081-090-270945-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
436 AM CDT Tue May 26 2020
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Patchy fog is possible through mid-late morning. Widespread fog is
not expected.
Scattered thunderstorms are expected to develop this afternoon into
early evening. While the severe weather threat is low; some storms
could become strong with gusty winds, small hail and lightning.
Brief and weak funnel clouds will also be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 26, 3:55 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
455 PM CDT Tue May 26 2020
IAZ014-021-022-032-270200-
Clay-Cherokee-Buena Vista-Ida-
Including the cities of Spencer, Cherokee, Storm Lake, Ida Grove,
Holstein, and Battle Creek
455 PM CDT Tue May 26 2020
Scattered thunderstorms forming along a weak boundary...situated
across portions of northwestern Iowa...may produce brief funnel
clouds. Any funnel clouds that develop are expected to be weak and
not touch the ground. However if you feel your safety is
threatened please seek shelter.
Flood, Clay
- When
- May 26, 8:30 PM CST to May 28, 2:00 PM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
The Ocheyedan River near Spencer (gage site SPOI4) crested 0.55 feet above flood stage on May 27. Agricultural land west of Spencer was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 26, 20201 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 26, 2020$101,000 · EF1 · 9 events
- Damaging Winds in Michigan, May 26, 2020$65,000 · 52 kt wind · 4 events
- Flooding in Florida, May 26 to 28, 2020$60,000 · 4 events
- Hail and Damaging Winds in Wisconsin, May 26, 2020$49,000 · 50 kt wind · 6 events
- Damaging Winds in Wisconsin, May 26, 2020$40,000 · 61 kt wind · 3 events
- Damaging Winds in Iowa, May 26, 2020$31,000 · 55 kt wind · 2 events
- Damaging Winds in Minnesota, May 26, 2020$19,000 · 3 events
- Excessive Heat in California, May 26 to 28, 202014 events
- Hail and Damaging Winds in Louisiana, May 26 to 28, 2020$7,000 · 1.75 in hail · 13 events
- Hail in Texas, May 26, 20202 in hail · 12 events
- Damaging Winds in Illinois, May 26, 202078 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886482.